Tanser, A. R., Bourke, M. P., and Blandford, A. G. (1973).Thorax, 28, 596-600. Isocyanate asthma: respiratory symptoms caused by diphenyl-methane di-isocyanate. We investigated 57 employees of a factory where diphenyl-methane di-isocyanate (MDI) was used to prepare the materials for making rigid polyurethane foam. Four employees had developed hypersensitivity to MDI. Two had severe, and one moderate asthma, while the fourth had symptoms resembling the delayed hypersensitivity type of reaction. Ten other employees had experienced unpleasant, mainly respiratory, irritant effects from MDI vapour.
A past history of bronchitis or of allergy was found more commonly in those with symptoms from MDI than in those without symptoms.
It is not known if MDI causes permanent damage to the respiratory tract. The most severely affected cases in the present series had normal spirometric values after recovery, and no persisting symptoms.
MDI is safer than other isocyanates used in industry but may cause both major and minor illness. It should be handled with the same precautions as those used with the more toxic compounds.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.